NRAS
22,078 members25,687 posts

Worried Rituximab not working

Hi,

I am new to this forum. On Nov 20th I stopped taking methotrexate due to starting rituximab. I have had 2 rituximab infusions 2 weeks apart, last one on Dec 5th. My rheumy also lowered my prednisone from 15 mg to 10 mg after my first infusion than to 5mg after my second infusion. I just had bloodwork done yesterday dec 18th and my CRP is at 9.1. It was 1.2 when my prednisone was at 15 mg and on methotrexate. Just concerned the rituximab is not working. Is it to early still to see a reduction in the CRP? Should i be concerned?

13 Replies
oldestnewest

Hi sweetcandy,

like all of the DMARDs, it can take a while to feel the full benefits of your biologic drug so I would give it a bit longer to kick in.

Regards

Beverley (NRAS Helpline)

1 like
Reply

Hi Beverley,

Thanks for the reply. I also had a headache the day i had the bloodwork done maybe that affected the crp as well. Just frustrated....its hard when one med doesnt work and you try another with high hopes...Just feeling a bit stressed out.

1 like
Reply

It is a really frustrating condition and nothing happens quickly! Hang on in there. Fingers crossed that the Rituximab works for you soon.

1 like
Reply

Yes two weeks is a bit soon to expect to feel anything after your second infusion...it takes a fair while for the Bcells to fade out.

It took a good three months for me to start feeling the benefit of RTX 18 months ago. Now I am considered to be in remission & feel the best I have felt for many years.

Between infusions try not to analyse if it's working..... Even if you still have aches & pains be optimistic. I gave up dwelling on blood results I think it's how you feel that matters.

Glad your rheumy is reducing the Prednisolone, I'd get off it ASAP ...I consider it the drug from hell & the longer you are on it the harder it is to live with out it, together with all it's horrid side effects.

If Mtx suited you & you aren't feeling any benefit by March ask your rheumy if it can be added back into your infusions....that is the NICE Recommendation.

Give it a bit of time....I hope you get a good result soon!

1 like
Reply

Hi AgedCrone,

Thanks for the info...i heard that i may not start feeling the benefits for awhile....but i did not think my crp would get worse. I was hoping it eould stay the same. I guess i was just concerned because it went up. But it makes sense if i lowered the prednisone and the RTX has not kicked in yet. So you only started to feel better 3 mths after your 2nd infusion? Did you have any side effects after the infusions? I seem to have developed a dry cough. I am not scheduled to get anymore transfusions as of now.

1 like
Reply

I had no nasty side effects except this last time I picked up some sort of bug after the second infusion.......like a really bad cold......& I did have a cough ....ended up on antibiotics so it must have been a bacterial infection rather than a side effect because I was better within a week.

Drink hot water, honey & lemon....I think everyone has some sort of lurgy in this cold weather!

I think maybe your rheumy is waiting to see how you feel..I saw my rheumy three months after the first duo of infusions & he gave me the dates for my next infusions then...six months after the first set. This time I'm hoping I may be able to wait 12 months until the next infusions, although I do have dates in 6 months, but seeing rheumy in February ..so will confirm things then.

I do hope you start to feel some good effects soon.

Reply

I agee with agedcrone , it takes 8-12 weeks to see an impovement and it has made a big difference to me . I asked for the infusion to be given slowly as the first time i had severe gastritis afterwards. I hope start to see an improvement soon and have a lovely Christmas 🎄

1 like
Reply

Thanks weathervane! How long after the last infusion did you do bloodwork?

2 likes
Reply

Well ..... my doctor wS a bit lax on that ! Had infusion in july and blood not done till September when noted white cell count is very low so taken off plaquenil which helped initially but has dropped badly again . Rheumy Nurse said it should not affect me getting next infusion bit maybe need further investigation re the cause.

1 like
Reply

Much too soon to feel the positive effect for Rituximab. I felt a distinct improvement after 8 weeks and then even more after 12. Hope soon you are feeling it work for you.

1 like
Reply

You didn't even see a difference in the bloodwork? Or it was not done until the 2 to 3 mth mark? Are you talking about 8 to 12 weeks after your second infusion or the first one? First timer here. I got stressed because my doc told me it should be working on the inflammation by now but that i wont feel that difference until 3 mths. I thought if it was working on the inflammation my C- reactive protein woukd reflect that. Its been a difficult journey which i am sure is the case for everyone here.

1 like
Reply

I didn't have blood tests done until my apt with rheumy nurse three months after first duo of infusions,

Now I just have a blood test in the 7 days before an infusion unless I feel unwell....then I have a copy of the blood form to get a test for rheumy to look at...sort of a DIY approach, but it seems to work OK for me!

1 like
Reply

Blood tests weren't done till 12 weeks after the infusions. B cell tests done at both infusions showed that they were starting to deplete by the fortnight after, so I knew it was doing that. I felt the initial improvement 8 weeks after the date of the first duo of infusions. The CRP and ESR were lowered considerably due to the fact I had a knee steroid injection a week after my second infusion, so that "foxed" the results and made it difficult to see if it was Rituximab working on inflammation levels at first. I had to have the knee steroid as the behind the knee area was massive with fluid and stopped me walking. It was noticeable around week 8 that I had less and less of my constant flashing pains in the joints and in general felt better. Once that flashing started to subside I felt confident Rituximab was working.

When I had to be on oral Prednisone a couple of years ago (due to a massive flare when hospital failed to get me in quickly enough for my infusion) I found my CRP was quite a bit higher when I dropped down under 10mgs and so had to stay at 10 for a month then two months at 5mgs till the Rituximab caught back up. Then a slow taper completely off. You've dropped down quite a bit on your Prednisone before Rituximab is at full power, so I feel you're right re that not holding the inflammation back at the mo. Some rheumatologists advocate a very slow taper off the Prednisone. My rheumy did just that and I didn't have any bad withdrawal symptoms. Weight gain though can be hard to shift.

I am confident for you that three months will show a much clearer picture and one of a low CRP.

1 like
Reply

You may also like...